Virginia, 2013

Damaging Winds in Virginia, June 24, 2013

June 24, 2013 · NWS LWX · 10 events in 4 counties and zones

An upper level low was located over the region. Hot and humid conditions were at the surface with cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$8,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low was located over the region. Hot and humid conditions were at the surface with cold air aloft. Terrain circulations led to thunderstorm development in a conducive environment across the Mid Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 8:49 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 24, 8:49 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 AM EDT MON JUN 24 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL BRING HOT AND HUMID WEATHER
TO THE MID ATLANTIC STATES DURING THE WORK WEEK. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER-LEVEL LOW PRESSURE WILL PASS BY TO OUR NORTH WHILE A SURFACE
TROUGH REMAINS OVER THE REGION THROUGH THIS AFTERNOON. BERMUDA
HIGH WILL CONTINUE TO DEVELOP OVER THE ATLANTIC AND A SOUTHWEST
FLOW AROUND THIS SYSTEM WILL USHER IN HOT AND HUMID CONDITIONS.
MAX TEMPS WILL RANGE FROM NEAR 80 IN THE MOUNTAINS TO THE LOWER
AND MIDDLE 90S ACROSS MOST OTHER LOCATIONS.

THE HOT AND HUMID CONDITIONS ALONG WITH COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER-LEVEL LOW WILL CAUSE MODERATE AMOUNTS OF
INSTABILITY TO DEVELOP. NAM/GFS BUFKIT INDICATE AROUND 1000-1500
J/KG OF MLCAPE THIS AFTERNOON. THE SURFACE TROUGH...TERRAIN
CIRCULATION AND THE BAY BREEZE WILL ACT AS LIFTING MECHANISMS TO
BREAK THE CAP FOR CONVECTION THIS AFTERNOON. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE SEVERE THREAT
REMAINS LOW AT THIS TIME DUE TO LIMITED SHEAR PROFILES...BUT THERE
IS A LITTLE UNCERTAINTY. DEWPOINTS ARE CURRENTLY IN THE 70S LATE
THIS MORNING EAST OF THE SURFACE TROUGH. DEWPOINTS ARE EXPECTED TO
MIX DOWN INTO THE 60S ACROSS MOST AREAS...BUT SHOULD DEWPOINTS
HOLD IN THE LOWER 70S THEN INSTABILITY WILL BE MUCH
HIGHER...CAUSING A THREAT FOR LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL. WILL CONTINUE TO MONITOR THROUGHOUT THE AFTERNOON.
HAVE ADDED AN ISOLATED SEVERE THREAT TO THE HAZARDOUS WEATHER
OUTLOOK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
ONGOING CONVECTIVE STORM ACTIVITY WANES THROUGH THE
EVENING HOURS. SOME MORE PATCHY FOG...OTW WARM AND MOIST WITH MIN
TEMPS MID 60S W OF THE BLUE RIDGE...UPR 60S TO LOW 70S EAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MAIN FOCUS OF THE 1ST FEW DAYS OF THE XTND WL BE THE TEMPS.
IT'D BE NICE IF I COULD IMBED GRAPHICS IN THE DSCN...BUT AS THAT
NOT PSBL I RECOMMEND PEOPLE GO TO OUR WEB PAGE AND LOOK AT THE
CLIMATE PLOTS. SO FAR THIS JUNE THE MAX/MINS HV BEEN QUITE CLOSE
TO WHAT A "NRML" JUNE SHOULD BE. IF YOU LOOK AT THE MAX/MINS AT DC FOR
JUNE FOR THE PAST 4 YRS:

                  HIGH        LOW      AVG
2013 (SO FAR)     83.0        67.5     75.2
2012              85.9        66.6     76.3
2011              87.9        69.6     78.8
2010              89.8        71.3     80.6

2010 WAS THE WARMEST JUNE ON RECORD FOR DC FOR AVG TEMP...2011 THE
4TH WARMEST. RIGHT NOW 2013 WOULD QUALIFY AS AN "AVG" JUNE (75.2
DEGS - EXACTLY CLIMO AVG) BUT THAT NUMBER IS SURE TO RISE OVR THE
NEXT SVRL DAYS. BERMUDA HIGH WL DRAW WARM/HUMID AIR INTO THE RGN.
GFS IS GOING VERY WARM...PROGGING HIGH TEMPS INTO THE M90S ON
TUE/WED. WL KEEP HIGH E OF THE MTNS IN L90 TUE-THU...W/ XCPTN OF
M90S IN THE CITIES....80S IN THE MTNS. CITIES/ALONG BAY WL ONLY
DROP INTO THE 70S FOR LOWS...60S W OF I-95.

HEAT INDEX VALUES TOP OUT ARND 100 IN THE CITIES IN THE
AFTN...WHICH RMNS BLO HEAT ADVSRY VALUES.

TSTMS DVLPG OVR MTNS PSBL EACH AFTN/EVE. MET GIVING SOME LKLY POPS
TUE...WHICH SEEMS OVRDONE.

AT THE MOMENT THIS DOES NOT LOOK TO BE A LONG LIVED HEAT EVENT.
THE UPPER LVL RDG IS XPCTD TO INTENSIFY OVR THE SWRN U.S. LATE IN
THE WK...FORCING A TROF INTO THE EASTERN PART OF THE COUNTRY. THE
CONCERN LATE IN THE WK WL THEN BECOME THE PSBLTY OF SVR TSTMS...
ESPECIALLY FRI. THE ATMOSPHERE WL HV SVRL DAYS TO GAIN PTNL
ENERGY...AND W/ A BNDRY APRCHG...WE'LL HV TO WAIT AND SEE BUT HV
ADDED SVR THREAT FRI TO THE HWO.

TROF RMNG OVR THE ERN U.S. THRU THE WKND. HIGH TEMPS IN MID ATLC
IN THE 80S.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND HAIL.

IN THE XTND...FOG PSBL AT THE TAF SITES W OF I-95 DURG THE 08-11Z
PD. ISOLD TSTMS ALSO PSBL DURG THE 20-02Z PD. ON FRI A BETTER CHC
FOR ORGANIZED CNVCTN WL OCCUR ON THE E CST AS A COLD FRONT APRCHS
THE AREA.

&&

.MARINE...
SW FLOW 10 TO 15 KT THROUGH TONIGHT. LATE AFTERNOON/EVENING
THUNDERSTORMS POSSIBLE OVER THE WATERS.

IN THE XTND WINDS XPCTD TO STAY BLO SCA VALUES THRU MIDWEEK. BEST
CHC FOR TSTMS WL BE FRI.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...LASORSA
PREVIOUS DISCUSSION...BAJ/WOODY!
Hazardous weather outlook, Jun 24, 8:49 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 AM EDT MON JUN 24 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
949 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED LATE IN THE WEEK FOR SOME
OF THE WATERS.

THURSDAY AND FRIDAY AN APPROACHING COLD FRONT WILL BRING A CHANCE
OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
949 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY AND FRIDAY AN APPROACHING COLD FRONT WILL BRING A CHANCE
OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 24, 9:40 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     4 SW FRANKLIN           38.60N  79.37W
06/23/2013                   PENDLETON          WV   911 CALL CENTER

            SMALL TREE ACROSS ONE LANE OF PETERSBURG PIKE ABOUT 3
            TO 4 MILES SOUTH OF FRANKLIN

&&

EVENT NUMBER LWX1300479

KLW
Local storm report, Jun 24, 10:07 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 AM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             FRANKLIN                38.65N  79.33W
06/23/2013  E0.75 INCH       PENDLETON          WV   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX1300480

KLW
Local storm report, Jun 24, 12:10 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             1 ENE SPRING GAP        39.57N  78.70W
06/24/2013  E1.25 INCH       ALLEGANY           MD   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER LWX1300481

KLW

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 24, 12:17 PM EST
Where
Rockingham County, 1.65 mi SSE of Bergton
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
38.748, -78.917

There were three trees down south of intersection of Bergton Road and Brocks Gap Road.

Thunderstorm Wind, Augusta

When
June 24, 12:36 PM EST
Where
Augusta County, 1.69 mi SSW of Mossy Creek
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
38.346, -79.037

There was a tree down at the intersection of Kyles Mill Road and Scenic Highway Road.

Thunderstorm Wind, Loudoun

When
June 24, 2:30 PM EST
Where
Loudoun County, 1.81 mi NNE of Woodburn
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
County Official
Coordinates
39.104, -77.605

There were multiple trees down on Woodburn Road between Stagecoach Lane and Sydnor Hill Court.

Thunderstorm Wind, Loudoun

When
June 24, 2:32 PM EST
Where
Loudoun County, 1.08 mi S of Clarkes Gap
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
NWS Employee
Coordinates
39.114, -77.598

There were 10-15 large trees 18-24 inches in diameter uprooted and large limbs down blocking W and OD trail at mile marker 37.

Thunderstorm Wind, Loudoun

When
June 24, 2:34 PM EST
Where
Loudoun County, 1.54 mi WSW of Leesburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.109, -77.575

Thunderstorm Wind, Loudoun

When
June 24, 2:36 PM EST
Where
Loudoun County, 0.54 mi E of Leesburg
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Emergency Manager
Coordinates
39.120, -77.540

There was a tree down on Leesburg bypass blocking the lane.

Thunderstorm Wind, Loudoun

When
June 24, 2:59 PM EST
Where
Loudoun County, 0.86 mi ENE of Leesburg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.123, -77.534

Thunderstorm Wind, Loudoun

When
June 24, 3:00 PM EST
Where
Loudoun County, 1.11 mi SSW of Leesburg
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Fire Department/Rescue
Coordinates
39.105, -77.556

There were numerous tree limbs down from SW to NE Leesburg most a half inch to an inch in diameter. A few good sized limbs 3 to 5 inches in diameter. Some power lines were down and no structural damage.

Thunderstorm Wind, Prince William

When
June 24, 3:18 PM EST
Where
Prince William County, 0.85 mi NNW of (Nyg)mcas Quantico
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.512, -77.303

Thunderstorm Wind, Loudoun

When
June 24, 4:00 PM EST
Where
Loudoun County, 0.8 mi SE of Purcellville
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
NWS Employee
Coordinates
39.142, -77.709

There were small trees snapped near the corner of Sycolin and Battlefield. A construction sign was snapped near the ground. There were also four tree limbs down on highway 7 just S-SW of the high school.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462193, 462167, 462169, 462171, 462173, 462174, 462183, 462205, 462191, 462575.